Minnesota, 2006

Cold in Minnesota, February 17, 2006

February 17, 2006 · NWS FSD · 4 events in 4 counties and zones

caused wind chill readings to lower to the 35 to 40 below zero range for most of the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures below zero...accompanied by winds averaging 20 mph and gusting over 30 mph...caused wind chill readings to lower to the 35 to 40 below zero range for most of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 16, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 16, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CST THU FEB 16 2006

.DISCUSSION...

THREW OUT AN UPDATE FOR STG ARCTIC CDFNT MOVG SEWD INTO CWA FLWD BY
STG NNWLY WINDS. BAND OF CONVECTIVE SHSN INTO NWRN CWA WEAKENING
NOW...LEAVING MOSTLY FLURRIES. HOWEVER...GOOD PRES RISES BEHIND FNT
AND WITH GOOD HOOKUP WITH STG COLD ADVECTION BLO 700MB...WILL UP
NNWLY WINDS TO 15 TO 30 MPH MOST AREAS...ESP NORTH OF I90. WINDS
GUSTING TO 38 MPH AT HURON ATTM...BUT WILL DECREASE SOME AS ARCTIC
AIR MOVES IN. ALSO DELAYED HEADLINES SOME AFT MIDN AS MAIN ARCTIC
AIR WITH WIND CHILL CRITERIA SHOULD HOLD OFF SOME...ESP SOUTH OF I90.
FCST LOWS LOOK GOOD ATTM...BUT WILL FINE TUNE GRIDS IN OTHER AREAS.

RYRHOLM

&&

.PREV DISCUSSION...
MAIN CONCERN IN THE SHORTER TERM IS ARCTIC AIR AND SOME WIND WITH
IT. IN THE NEAR TERM...SEE NO REASON TO HOLD THE WINTER WX ADVY
HIGHLIGHT PAST THE 4 PM EXPIRATION TIME IN NW IA. SNOWFALL WL BE
RAPIDLY GETTING CUTOFF IN THAT AREA AS THE REMAINING DYNAMICS MOVE
OUT. INTERESTINGLY THOUGH...SOME SCT --SW HAS DEVELOPED IN CENTRAL
SD MOVG SEWD. THIS ACTIVITY IS UNSTABLE IN NATURE AND GOT
ESTABLISHED IN THE CLEAR AIR IN THAT AREA. THEREFORE OPTED TO PUT IN
SOME SCT POPS LATE THIS AFTN AND EVENING ACROSS OUR WRN FA. THE MAIN
QUESTION WL BE IF IT HOLDS TOGETHER VERY LONG AFTER SUNSET. SOME OF
IT COULD...AS SOME OF IT IS DYNAMICALLY DRIVEN. AFTER MIDNIGHT...THE
COLDEST H925-H85 AIR OF THE WINTER SEASON BEGINS DRAINING DOWN WITH
THE ARCTIC HIGH FM SW CANADA. OCNL FLURRIES ARE WARRANTED IN OUR WRN
HALF AS SOME MID LVL MSTR SLOWLY BEGINS TO OOZE EWD OVER THE
FA...WITH FRONTOGENESIS ALONG THE ARCTIC FRONT ALONG AND JUST N OF
OUR FA. WITH THE MID LVL CLOUDS ANTICIPATED OVER MANY AREAS BY
SUNRISE...COUPLED WITH SOME WIND...OPTED TO ACTUALLY KEEP LOWS ABOVE
SOME OF THE GUIDANCES. FOR INSTANCE OUR SERN FA WL STILL BE UNDER
THE INFLUENCE OF THE EXITING LOW PRES SYSTEM WELL TO OUR E...AND THE
ARCTIC HIGH WL KEEP THINGS STIRRED UP MANY AREAS ELSEWHERE. LOWS WL
LIKELY BE REALIZED AFTER SUNRISE...DURING MID MORNING ON FRIDAY...
WITH AN EXTREMELY SLOW RISE AFTER 11 AM. DECIDED ON A WIND CHILL
WARNING TONIGHT AND FRIDAY FOR OUR NERN CWFA FOR WIND CHILLS AOB 35
BELOW...WITH WIND CHILL ADVYS ELSEWHERE. CAA IS EXTREMELY INTENSE IN
THE WARNING AREA...THEREFORE ALLOWING STRONGER WINDS TO MIX DOWN FM
ABOUT H9.

ON FRIDAY...AS MENTIONED ABOVE A VERY SLOW RISE IN AFTN TEMPS. THEY
WL NOT MOV MUCH. CHC POPS OF -SN WERE KEPT IN OUR SW FA WHERE THE
MID CLDS AND H7 BAROCLINIC ZONE IS MOST INTENSE...WITH FLRYS
ELSEWHERE. H7 FRONTOGENESIS DOES LINGER IN OUR FA ON FRIDAY...ALBEIT
OOZING SWD AS THE AFTN PROGRESSES TAKING SOME MID LVL CLOUDS WITH IT.
FRIDAY NIGHT IS INTERESTING IN HOW FAR TEMPS WL FALL. WITH ARCTIC
HIGH PRES NEAR THIS FA...WINDS WL DROP OFF AND SKIES WL CLEAR OVER
EVERYONE BUT OUR SW. SOME MID LVL MSTR COULD HANG UP STUBBORNLY IN
THAT AREA...AGAIN NEAR THE H7 FRONT. HOWEVER WITH THE NEW 1 TO 3
INCHES OF SNOW IN OUR SW...STILL WENT NEAR -12 IN THAT AREA DESPITE
SOME CLOUDS. OTHERWISE NOT AS MUCH SNOW FELL AS ANTICIPATED OVR THE
FA TODAY AND WED NIGHT ASIDE FM PARTS OF OUR SOUTH. THEREFORE AM
CONFIDENT THAT OUR LOWS WL HOLD SAT MRNG IN OUR N...BUT MAY NOT BE
COLD ENUF IN NW IA AND THE YANKTON AREA WHERE SOME FRESH SNOW COVER
EXISTS.

NOT A LOT GOING ON SATURDAY...WITH SOME RETURN FLOW BEGINNING IN OUR
SW FA LATER SAT NIGHT WITH SUBTLE WAA FM H85-H7. THIS INCREASES A
BIT SUN MRNG IN OUR SW AND OPTED TO KEEP BUYING THE GFS SOLN IN
KEEPING MORE MID LVL CLOUDS AROUND IN THAT AREA THAN THE NAM. THAT
IS ANOTHER REASON WHY I ONLY KEPT LOWS NEAR ZERO SUN MRNG IN OUR SW.
BUT AGAIN...I MAY NOT BE COLD ENUF ACROSS PARTS OF OUR E SUN MRNG.
AS SOME OF THE ANTICIPATED MID LVL MSTR WORKS ITS WAY EWD SUN AFTN...
KEPT SOME LOW POPS GOING OVER ALL BUT OUR NE WHERE DRIER AIR
REMAINS.

IN THE EXTENDED MON THRU THU...MAIN FORECAST CHALLENGE IS TEMPS.
EXTENDED MODELS NOW INDICATING A MUCH QUICKER RETURN OF WARMER AIR
BACK INTO THE REGION...WITH ARCTIC AIR SLIDING EAST. BUMPED
TEMPERATURES UP...ESPECIALLY ON MON AND TUE...AS GFS AND ECMWF IN
GOOD AGREEMENT WITH WELL MIXED WESTERLY FLOW....ALSO SNOWCOVER LESS
THAN PREVIOUSLY EXPECTED. FORECAST TEMPERATURES ARE CERTAINLY STILL
A BIT ON COOL SIDE IF FULL MIXING IS REACHED...EXCEPT OVER SNOW
COVER AREAS. AT ANY RATE...TEMPERATURES WILL BE CLOSER TO AVERAGE
FOR THIS TIME OF YEAR. NO PRECIPITATION IS LIKELY DURING THE
BEGINNING OF NEXT WEEK WITH DRY WESTERLY FLOW IN PLACE. BY
MIDWEEK...A TROUGH WILL MOVE THROUGH THE UPPER MIDWEST WITH A SHOT
OF COOLER AIR AND THE POSSIBILITY OF LIGHT PRECIPITATION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVY 3 AM THRU 6 PM FRIDAY IAZ001>003-012>014.
     WIND CHILL ADVY 4 AM THRU 1 PM FRIDAY IAZ020>022-031-032.

MN...WIND CHILL WARNING 2 AM THRU 6 PM FRIDAY MNZ071-072-080-081-097.
     WIND CHILL ADVY 3 AM THRU 6 PM FRIDAY MNZ089-090-098.

NE...WIND CHILL ADVY 4 AM THRU 1 PM FRIDAY NEZ013-014.

SD...WIND WARNING 2 AM THRU 6 PM FRIDAY SDZ039-040-055-056.
     WIND CHILL ADVY 3 AM THRU 6 PM FRIDAY
                                 SDZ038-050-052>054-057>067.
     WIND CHILL ADVY 4 AM THRU 1 PM FRIDAY SDZ068>071.

&&

MJF/SL
Hazardous weather outlook, Feb 16, 10:51 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CST THU FEB 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1051 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL CONTINUE TO DECREASE OVER NORTHWESTERN IOWA THROUGH THE
AFTERNOON.  ADDITIONAL ACCUMULATIONS WILL GENERALLY BE LESS THAN
HALF AN INCH.  NORTH WINDS WILL BE GUSTING TO AROUND 30 MPH OVER
SOUTHWEST MINNESOTA AND NORTHWESTERN IOWA...WHICH WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL WORK INTO THE REGION TONIGHT...BRINGING SUB
ZERO TEMPERATURES FOR THE FIRST TIME SINCE MID DECEMBER. WHEN
COMBINED WITH WINDS OF 10 TO 20 MPH...WIND CHILL VALUES MAY
APPROACH 30 BELOW ZERO AT TIMES. IF YOU HAVE ANY TRAVEL PLANS
OVER THE WEEKEND...BE PREPARED FOR DANGEROUSLY COLD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cottonwood

When
February 17, 12:00 AM CST to 10:00 PM CST
Where
Cottonwood forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
February 17, 12:00 AM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lyon

When
February 17, 12:00 AM CST to 10:00 PM CST
Where
Lyon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Cold/Wind Chill, Murray

When
February 17, 12:00 AM CST to 10:00 PM CST
Where
Murray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491160, 5491161, 5491162, 5491163.